Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 301, NWS North Platte, NE

August 11, 2020Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2020, 11:09 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2020, 11:09 PM CDT (04:09 UTC)
Expired
Aug 12, 2020, 12:00 AM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 11:14 PM CDTHAIL 0.755 Sse Bristow, NEDELAYED REPORT. HAIL ESTIMATED TO BE DIME SIZE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS53 KLBF 120409
SVRLBF
NEC015-089-120500-
/O.NEW.KLBF.SV.W.0301.200812T0409Z-200812T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1109 PM CDT Tue Aug 11 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Holt County in north central Nebraska...
  Eastern Boyd County in north central Nebraska...

* Until midnight CDT.

* At 1109 PM CDT, severe thunderstorms were located along a line
  extending from near Spencer to 9 miles southwest of Lynch, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spencer, Lynch, Gross, Bristow, Monowi, Spencer Dam, Scottville and
  Redbird State Wildlife Management Area.

This includes the following highways...
 Highway 281 between mile markers 201 and 220.
 Highway 12 between mile markers 120 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9848 4293 9844 4291 9835 4288 9831
      4270 9830 4262 9860 4287 9878 4300 9867
      4300 9850
TIME...MOT...LOC 0409Z 223DEG 19KT 4285 9867 4273 9859 

HAIL...1.25IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
193 
WWUS53 KLBF 120428
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1128 PM CDT Tue Aug 11 2020

NEC015-089-120500-
/O.CON.KLBF.SV.W.0301.000000T0000Z-200812T0500Z/
Holt NE-Boyd NE-
1128 PM CDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN HOLT AND EASTERN BOYD COUNTIES...

At 1127 PM CDT, severe thunderstorms were located along a line
extending from near Gross to near Lynch, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Spencer, Lynch, Gross, Bristow, Monowi, Spencer Dam, Scottville and
Redbird State Wildlife Management Area.

This includes the following highways...
 Highway 281 between mile markers 201 and 220.
 Highway 12 between mile markers 120 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9848 4293 9844 4291 9835 4288 9831
      4270 9830 4262 9860 4287 9878 4300 9867
      4300 9850
TIME...MOT...LOC 0427Z 226DEG 17KT 4291 9861 4279 9849 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
859 
WWUS53 KLBF 120450
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1150 PM CDT Tue Aug 11 2020

NEC015-089-120500-
/O.EXP.KLBF.SV.W.0301.000000T0000Z-200812T0500Z/
Holt NE-Boyd NE-
1150 PM CDT Tue Aug 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4296 9848 4293 9844 4291 9835 4288 9831
      4270 9830 4262 9860 4287 9878 4300 9867
      4300 9850
TIME...MOT...LOC 0450Z 223DEG 19KT 4300 9850 4288 9838 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:37 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 6:37 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Tue Aug 11 2020

.SYNOPSIS...
Issued at 313 PM CDT Tue Aug 11 2020

At 20Z, surface low pressure extended from far eastern WY south
along the Front range of CO. Storms have already initiated east
of this leeside surface trough into the western panhandle and near
Akron CO. Isolated elevated still lingered over the central
Sandhills. temperatures have risen above 90 near and west of
Highway 83 to as warm as 96 at Imperial, with mid 80s further
east.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Tue Aug 11 2020

Tonight... Storms initially near and west of Highway 61 will
spread east mainly across north central Nebraska. This has been
indicated by the HRRR, RAP and NAMNest models. Further south
across southwest Nebraska into Custer County, POPs were lowered to
a slight chance or isolated coverage. All the activity should
begin to diminish after 03Z and exit the eastern areas soon after
06Z. There is a Slight Risk for severe storms for areas west of
Ogallala through Springview and a marginal Risk to the east.
Damaging winds looks to be the greater threat, although large
hail to 1 inch diameter also possible.

Wednesday and Wednesday night... A disturbance currently in
eastern Utah will reach the western Sandhills Wednesday
afternoon. Strong heating with highs reaching the mid and upper
90s over the western Sandhills along with a surface dryline in
place will be a focus area for storm initiation. MUCAPEs west of
Highway 83 1500-2500 J/KG and 2500-5000 J/KG to the east, modest
deep layer shear 20-25KT, and steep mid level lapse rates would
support strong to severe storms soon after initiation. A slight
risk for severe storms is forecast from southern Cherry County
southeast across most of southwest and central Nebraska. This has
consistently been indicated by the GFS and ECMWF the past few
days. An organized thunderstorm cluster may form, with an
increasing damaging wind threat southeastward during the evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 PM CDT Tue Aug 11 2020

Thursday through next Tuesday... Thunderstorm development late
Thursday afternoon is conditional, and contingent upon a fairly
strong cap breaking. Forecast soundings indicate CIN weakening to
150 to over 300 J/KG while SBCAPEs range from 2500-near 5000
J/KG. Deep layer shear is also weak at 10-15KT. Not expected any
thunderstorm development at this time, for a dry forecast.

On Friday, a weak front will move through most of the area, with
a slight chance for storms Friday evening across eastern areas.

Saturday, a trough moving across the Northern Plains will bring a
weak cold front into the area for afternoon and overnight chances.
This will bring a cooldown to the 80s for Sunday through Tuesday.
The period look mainly dry as northwest flow becomes established,
from an upper ridge intensifying across the Desert Southwest and
an upper trough deepens across the Great Lakes/Midwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue Aug 11 2020

Main concern for the TAF period will be convection chances at VTN
and LLWS at LBF. Convection currently to the west of VTN should
progress towards the terminal and arrive around 12/03Z. Have
included TSRA though confidence is only moderate in direct impact
to the terminal at this time. Will monitor for possible
amendments as confidence grows. There could be LLWS at VTN and
LBF overnight, but have only included it at LBF for now due to low
confidence at VTN. The LLWS should end at LBF towards sunrise
Wednesday. Otherwise, expect VFR CIGs, with the exception of a low
possibility of near MVFR in any convection impacting VTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Brown
Hazardous weather outlook, Aug 11, 2:44 PM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Tue Aug 11 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-121945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Tue Aug 11 2020 /144 PM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered thunderstorm chances increase through the
late afternoon into the evening hours. Some storms may become
strong to severe with large hail, damaging winds, and locally
heavy rainfall the main concerns. Though the threat is low, an
isolated tornado cannot be ruled out. The area of greatest
concern for these hazards is generally west of an Ogallala to
Sparks line.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Strong to severe thunderstorms will be possible again Wednesday
afternoon and evening, mainly across the southern Sandhills into
portions of southwest Nebraska. Large hail, damaging winds, and
locally heavy rainfall are the main concerns.

Additional low-end chances for rain and thunderstorm exist daily
from Thursday through Monday. The threat for severe weather
during this time frame appears low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 11, 9:27 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
927 PM CDT Tue Aug 11 2020

NEZ005-006-008>010-025>028-120315-
Brown NE-Loup NE-Eastern Cherry NE-Holt NE-Garfield NE-Rock NE-
Keya Paha NE-Thomas NE-Blaine NE-
927 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...ROCK...LOUP...
BROWN...NORTHWESTERN GARFIELD...SOUTHWESTERN HOLT...BLAINE...
SOUTHEASTERN THOMAS AND SOUTH CENTRAL KEYA PAHA COUNTIES UNTIL 1015
PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnstown to 10 miles south of Ainsworth
to 16 miles west of Rose to Dunning. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ainsworth, Bassett, Taylor, Brewster, Stuart, Long Pine, Dunning,
Newport, Halsey, Johnstown, Rose, Amelia, Calamus Reservoir State
Recreation Area, Hofeld Lake, Milburn Diversion Dam State Wildlife
Management Area, Fox Bayou, Raven, Almeria Meadow State Wildlife
Management Area, Hawley Flats and Twin Lakes State Wildlife
Management Area.

This includes the following highways...
 Highway 183 between mile markers 123 and 206.
 Highway 20 between mile markers 223 and 284.
 Highway 2 between mile markers 227 and 245.

LAT...LON 4275 9914 4238 9898 4218 9894 4175 9927
      4175 10039 4214 10014 4237 10011 4270 10024
TIME...MOT...LOC 0226Z 268DEG 28KT 4262 10000 4239 9989 4219 9985
4182 10011

Buttler
Special weather statement, Aug 11, 10:16 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
1016 PM CDT Tue Aug 11 2020

NEZ006-009-010-026>029-038-120400-
Wheeler NE-Loup NE-Holt NE-Custer NE-Garfield NE-Rock NE-
Keya Paha NE-Blaine NE-
1016 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROCK...LOUP...GARFIELD...HOLT...
NORTHERN CUSTER...SOUTHEASTERN BLAINE...SOUTHEASTERN KEYA PAHA AND
NORTHWESTERN WHEELER COUNTIES UNTIL 1100 PM CDT...

At 1016 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Calamus Reservoir State
Recreation Area to near Anselmo. Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
O'neill, Burwell, Taylor, O'Neill, Atkinson, Stuart, Sargent,
Chambers, Anselmo, Newport, Comstock, Amelia, Victoria Springs State
Recreation Area, Calamus Reservoir State Recreation Area, Lillian,
Milburn, Emmet, Milburn Diversion Dam State Wildlife Management Area,
Walworth and Virginia Smith Dam.

This includes the following highways...
 Highway 183 between mile markers 108 and 148.
 Highway 20 between mile markers 261 and 315.
 Highway 281 between mile markers 149 and 203.
 Highway 2 between mile markers 254 and 265.

LAT...LON 4174 9889 4174 9921 4153 9921 4154 10012
      4192 9953 4274 9950 4274 9853 4195 9855
TIME...MOT...LOC 0316Z 265DEG 33KT 4266 9929 4191 9932 4158 9983

Buttler
Local storm report, Aug 11, 10:29 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     NON-TSTM WND GST AINSWORTH               42.55N 99.86W
08/11/2020  M58 MPH          BROWN              NE   AWOS

&&

CBUTTLER
Special weather statement, Aug 11, 10:51 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1051 PM CDT Tue Aug 11 2020

NEZ005-006-008-009-120600-
Eastern Cherry-Keya Paha-Brown-Rock-
Including the cities of Valentine, Springview, Ainsworth,
Bassett, and Rose
1051 PM CDT Tue Aug 11 2020 /951 PM MDT Tue Aug 11 2020/

...GUSTY WINDS POSSIBLE BEHIND EXITING SHOWERS AND
THUNDERSTORMS...

Gusty winds behind exiting thunderstorms, will continue to be a
threat across portions of north central Nebraska through 1 AM CDT.
Localized wind gusts up to 60 MPH are possible.

CLB
Local storm report, Aug 11, 11:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1101 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     NON-TSTM WND GST 1 S VALENTINE           42.86N 100.55W
08/11/2020  M59 MPH          CHERRY             NE   ASOS

&&

CBUTTLER
Special weather statement, Aug 11, 11:05 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1105 PM CDT Tue Aug 11 2020

NEZ007-010-027>029-038-120445-
Wheeler NE-Loup NE-Holt NE-Custer NE-Garfield NE-Boyd NE-
1105 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP...GARFIELD...
EASTERN HOLT...NORTHEASTERN CUSTER...SOUTHEASTERN BOYD AND WHEELER
COUNTIES UNTIL 1145 PM CDT...

At 1104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Spencer to 10 miles northwest
of Bartlett to near Sargent. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
O'neill, Burwell, O'Neill, Ewing, Chambers, Page, Bartlett, Ericson,
Inman, Emmet, Virginia Smith Dam, Kent Diversion Dam State Wildlife
Management Area, Four Corners, Opportunity, Goose Lake State Wildlife
Management Area, Midway, Gables, Anncar, Knievels Corner and Buffalo
Flats.

This includes the following highways...
 Highway 183 between mile markers 116 and 122.
 Highway 20 between mile markers 297 and 328.
 Highway 281 between mile markers 132 and 208.

LAT...LON 4174 9835 4174 9921 4166 9922 4165 9956
      4202 9886 4282 9885 4282 9831 4177 9830
TIME...MOT...LOC 0404Z 266DEG 33KT 4270 9871 4200 9869 4167 9931

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:34 PM CDTSpecial Weather StatementLBFCherry, Grant, Hooker56 min
Aug 11, 8:18 PM CDTSpecial Weather StatementLBFHooker, Thomas57 min
Aug 11, 8:37 PM CDTSpecial Weather StatementLBFFrontier38 min
Aug 11, 9:27 PM CDTSpecial Weather StatementLBFBlaine, Brown, Loup, Rock48 min
Aug 11, 10:16 PM CDTSpecial Weather StatementLBFGarfield, Holt, Loup, Rock44 min
Aug 11, 11:05 PM CDTSpecial Weather StatementLBFGarfield, Holt, Wheeler40 min
Aug 11, 11:51 PM CDTSpecial Weather StatementLBFWheeler39 min
Aug 12, 3:08 AM CDTSpecial Weather StatementLBFChase37 min
Aug 12, 5:02 PM CDTSpecial Weather StatementLBFSheridan43 min
Aug 12, 5:26 PM CDTSpecial Weather StatementLBFSheridan19 min
Aug 12, 5:44 PM CDTSpecial Weather StatementLBFSheridan46 min
Aug 12, 6:30 PM CDTSpecial Weather StatementLBFSheridan45 min
Aug 12, 6:42 PM CDTSpecial Weather StatementLBFGarden48 min
Aug 12, 6:50 PM CDTSpecial Weather StatementLBFBox Butte40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.